New York, 2011Flood in New York, May 16, 2011
May 16, 2011 · NWS BTV · 1 event in 1 county or zone
A stalled frontal system provided the focus for prolonged rainfall from May 15 to May 17. and ran off into rivers that remained swollen from above normal springtime rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal system provided the focus for prolonged rainfall from May 15 to May 17. Over two inches of rain fell on saturated soils...and ran off into rivers that remained swollen from above normal springtime rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 15, 9:20 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 15, 9:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 PM EDT SUN MAY 15 2011
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE AREA INTO
MONDAY...BRINGING WIDESPREAD RAIN TO THE REGION. AN UPPER LOW WILL
THEN MOVE SLOWLY FROM THE TENNESSEE VALLEY INTO THE NORTHEAST...
BRINGING THE CONTINUED CHANCE OF SHOWERS FOR MUCH OF THE WEEK. HIGH
PRESSURE RETURNS LATER NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM MONDAY EVENING/...
AS OF 1008 PM EDT SUNDAY...A FLOOD WATCH CONTINUES IN EFFECT THRU
00Z TUESDAY FOR MOST OF THE NORTH COUNTRY. STALLED 850-700MB
FRONTAL ZONE BISECTING NORTHERN NEW YORK AND NORTHERN VERMONT
CONTINUES TO PRODUCE LIGHT TO MODERATE RAINFALL WITH HOURLY RATES
GENERALLY AROUND 0.10". THE 850MB FRONTAL ZONE WILL REMAIN QUASI-
STATIONARY THRU 06Z...AND THEN IS EXPECTED TO RETREAT SLOWLY
NORTHWARD TOWARD DAYBREAK. THIS APPEARS TO REDUCE THE OVERALL
FRONTOGENETIC FORCING OVER THE REGION TOWARD DAYBREAK...AND
ANTICIPATE THE STEADY RAINFALL ACROSS MOST SECTIONS THIS EVENING
WILL BECOME MORE PERIODIC IN NATURE AFTER MIDNIGHT...ESPECIALLY
ACROSS SRN HALF OF THE FORECAST AREA. THAT SAID...THERE ARE SOME
CONVECTIVE PRECIPITATION ELEMENTS ON MOSAIC COMPOSITE REFLECTIVITY
ACROSS SRN VT AND INTO THE LOWER HUDSON VALLEY OF NEW YORK.
THUS...WHILE PRECIPITATION WON/T BE AS CONTINUOUS
MONDAY...POTENTIAL EXISTS FOR INCREASED RAINFALL RATES LOCALLY
WITH THESE HEAVIER CONVECTIVE SHOWERS AS THEY ADVANCE NWD LATE
TONIGHT AND DURING THE DAY ON MONDAY. WITH SATURATED
CONDITIONS...LOOK FOR PATCHY FOG OVERNIGHT AS WELL.
A RIVER FLOOD WARNING HAS BEEN ISSUED AT ASFN6 AND EXPECTED TO
REACH A MINOR FLOOD CREST AROUND 7.4' OVERNIGHT. THE HEAVIEST
RAINFALL THUS FAR HAS FALLEN ACROSS THE NORTHERN RIVER BASINS OF
NY/VT. SOME RAINFALL AMTS SINCE SATURDAY MORNING THUS FAR FOR THIS
EVENT INCLUDE 2.11" AT KSLK...1.97" AT K1V4...1.51" AT KBTV...AND
1.51" AT KPBG. A COUPLE MESONET STATIONS ARE OVER 2" ACROSS THE
NRN ADIRONDACKS AND FAR NERN VT. OF NOTE: IT APPEARS RADAR DERIVED
PCPN IS SIGNIFICANTLY UNDERESTIMATING THE ACTUAL
RAINFALL...PERHAPS DUE TO SMALL RAINDROP SIZES. THE ACTUAL RAIN IS
IN MAIN CASES TWICE THAT ESTIMATED BY EITHER KTYX OR KCXX. IN ANY
EVENT...AN ADDITIONAL 0.25"-0.5" IS POSSIBLE OVERNIGHT...AND WE
WILL CONTINUE TO MONITOR FOR ANY FLOODING PROBLEMS. LIGHTER AND
MORE SHOWERY RAINFALL IS EXPECTED ON MONDAY AS 850MB FRONT LIFTS
NORTH INTO SRN QUEBEC. THE NORTHERN ADIRONDACK REGION IS PROBABLY
THE GREATEST THREAT AREA FOR FLOODING CONCERNS NEXT 12-24
HRS...FOLLOWED BY THE NORTHEAST KINGDOM OF VERMONT. IT APPEARS
AUSABLE FORKS /ASFN6/ REACHES FLOOD STAGE AROUND 6Z...AND THE
UPPER PASSUMPSIC BASIN AND GREAT CHAZY SHOULD BE RUNNING NEAR
BANKFUL OVERNIGHT AS WELL. ADDITIONAL FLOOD ADVISORIES AND/OR
WARNING MAY BE NECESSARY IN A FEW SPOTS OVERNIGHT.
GUSTY N-NE WINDS EXPECTED IN SOME AREAS TONIGHT...ESPECIALLY
ACROSS THE ST LWR VLY AND NRN ADIRONDACKS WHERE WIND GUSTS 30-35
MPH POSSIBLE. WIND REGIME LIGHTENS UP A BIT ON MONDAY. TEMPS NOT
EXPECTED TO SHOW MUCH RANGE...WITH LOWS TONIGHT IN THE 40S AND
HIGHS MONDAY 45-55 DEGREES...A BIT ON THE CHILLY SIDE FOR MID MAY.
&&
.SHORT TERM /6 PM MONDAY EVENING THROUGH TUESDAY NIGHT/...
AS OF 353 PM EDT SUNDAY...SHOWERY WEATHER WILL CONTINUE DURING
THIS PERIOD. VERTICALLY STACKED UPPER LOW WILL REMAIN NEARLY
STATIONARY OVER THE MID ATLANTIC REGION. DEEP ESE FLOW WILL CONTINUE
ACROSS THE REGION...WHILE SERIES OF SHORTWAVES ROTATE AROUND THE
CLOSED LOW...ENHANCING PRECIPITATION CHANCES AT TIMES. HAVE GONE
WITH LIKELY POPS FOR MOST AREAS DURING THIS PERIOD. ADDITIONAL
RAINFALL AMOUNTS WILL NOT BE AS UNIFORM IN NATURE DUE TO THE MORE
CONVECTIVE/SHOWERY NATURE OF THE PCPN. WITH HIGH PW/S IN
PLACE...WILL STILL HAVE TO MONITOR POTENTIAL FOR SOME LOCALIZED
ADDITIONAL HEAVY RA MORE LIKELY TO OCCUR IN AREAS WHERE WITH
FAVORABLE SE UPSLOPE FLOW.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 208 PM EDT SUNDAY...UNSETTLED WEATHER WILL UNFORTUNATELY
CONTINUE FOR MUCH OF THE EXTENDED FORECAST. SURFACE LOW PRESSURE
SYSTEM WILL CONTINUE TO SPIN OFF TO OUR SOUTHWEST FROM WEDNESDAY
THROUGH FRIDAY...THEN SLOWLY LIFT NORTHEAST AND AWAY FROM THE
REGION OVER THE WEEKEND. UPPER LEVEL LOW WHICH HAS BROUGHT ALL OF
THE RAINY WEATHER THIS WEEK WILL REMAIN OVER THE MID ATLANTIC
REGION FROM WEDNESDAY THROUGH FRIDAY...THEN IT ALSO LIFTS NORTH
AND EAST TOWARDS NEW ENGLAND DURING THE WEEKEND. RAIN WILL
GENERALLY BE SHOWERY IN NATURE THROUGH THE PERIOD AS SHORTWAVES
ROTATE AROUND UPPER LEVEL LOW. LOOKS LIKE THERE MAY ALSO BE A
CHANCE FOR SOME AFTERNOON THUNDERSTORMS FROM THURSDAY ONWARD WITH
VERY COLD POOL ALOFT AND SOME MODEST SURFACE INSTABILITY. WE WILL
CERTAINLY KNOW MUCH BETTER AS WE GET CLOSER IN TIME. STILL LOOKS
LIKE NEAR NORMAL MAX TEMPS FOR THE EXTENDED WITH WARMER THAN
NORMAL MIN TEMPS AS CLOUDS REMAIN ACROSS THE AREA THROUGH THE
MAJORITY OF THE PERIOD.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...WIDESPREAD IFR/MVFR IN SHOWERS AND STEADY
RAIN. WINDS NORTH TO NORTHEASTERLY AND GUSTY THIS AFTERNOON AS
GRADIENT INCREASES. THIS WILL BE ESPECIALLY TRUE AT MSS WHERE
CHANNELING EFFECTS IN THE SAINT LAWRENCE VALLEY WILL CREATE GUSTS
TO NEAR 25KT AT TIMES THIS EVENING. MORE OF THE SAME EXPECTED FOR
THE ENTIRE 24 HOUR TAF FORECAST PERIOD WITH BOUNDARY STALLED IN
THE AREA BUT WITH MORE SPOTTY PCPN RATHER THAN STEADY PCPN WITH
GRADUAL IMPROVING TO MVFR LATE.
OUTLOOK 18Z MONDAY THROUGH FRIDAY...
00Z TUESDAY THROUGH FRIDAY...SCATTERED AND SHOWERY PCPN THROUGH
THE PERIOD WITH PERIODS OF DRY WEATHER. CIGS VFR/MVFR WITH
LOCALIZED IFR IN HEAVIER SHOWERS AND POSSIBLE THUNDER.
&&
.HYDROLOGY...
AS OF 1000 PM EDT SUNDAY...RAIN FROM THE FRONTAL SYSTEM WILL
CONTINUE INTO MONDAY...BRINGING STORM TOTAL RAINFALL SINCE
SATURDAY OF 2-4 INCHES ACROSS MOST OF THE NORTH COUNTRY.
RAINFALL WILL BECOME MORE SHOWERY IN NATURE DURING THE DAY ON
MONAY. ADDITIONAL RAINFALL POSSIBLE TUESDAY/WEDNESDAY WITH SLOW-
MOVING UPPER LOW. FLOOD WATCH REMAINS IN EFFECT FOR ALL COUNTIES IN
NORTHERN NY...AS WELL AS NORTHERN/CENTRAL VT EXCEPT GRAND ISLE
COUNTY UNTIL 00Z TUESDAY. REFER TO FLOOD WATCH STATEMENT AND ANY
ONGOING WARNING/ADVISORY STATEMENTS FOR ADDITIONAL DETAILS AS
HYDRO THREAT EVOLVES. SPECIFIC RIVER AND LAKE CHAMPLAIN CONDITIONS
FORECASTS CAN BE VIEWED ON OUR WEBSITE AT WEATHER.GOV/BTV...THEN
CLICK ON /RIVERS AND LAKES/.
&&
.MARINE...
AS OF 640 PM EDT SUNDAY...
LAKE LEVEL: THE LAKE CHAMPLAIN LAKE LEVEL HAD BEEN STEADILY
LOWERING FROM ITS RECORD HEIGHT NEAR 103.20 FEET ESTABLISHED ON
THE MORNING OF MAY 6TH. CURRENT OBSERVATIONS SUNDAY AFTERNOON INDICATE
THE LAKE HAS LEVELED OFF NEAR 102.0 TO 102.1 FEET OWING TO THE 1-2"
RAINFALL ACROSS THE CHAMPLAIN BASIN SINCE SATURDAY MORNING. A
SLIGHT RISE IN LAKE LEVEL IS ANTICIPATED OVER THE NEXT FEW DAYS AS
RUNOFF FROM BASIN RIVERS AND STREAMS OCCURS OVER THE NEXT SEVERAL
DAYS. BEST ESTIMATE IS FOR A RENEWED CREST AROUND 102.50 FEET ON
WEDNESDAY...MAY 25TH. THIS ESTIMATE IS BASED ON CURRENT RAINFALL
FORECASTS AND COULD CHANGE BASED ON ACTUAL RAINFALL AMOUNTS...AND
POSSIBILITY OF ADDITIONAL RAINFALL DURING MUCH OF NEXT WEEK. AT
THIS TIME...THE ANTICIPATED RISE AND CREST IS EXPECTED TO BE BELOW
WHAT WAS OBSERVED ON MAY 6TH...AS SEASONAL INCREASE IN ACTIVE
VEGETATION AND REDUCED MOUNTAIN SNOWMELT RESULT IN LESS AVAILABLE
RUNOFF. THOSE WITH INTERESTS ALONG LAKE CHAMPLAIN SHOULD CAREFULLY
MONITOR FORECASTS DURING THE NEXT SEVERAL DAYS.
WIND/WAVE FORECAST: A LAKE WIND ADVISORY CONTINUES FOR TONIGHT
WITH NORTH TO NORTHEAST WINDS BETWEEN THE 15 TO 25 KNOT RANGE
THROUGH TONIGHT. NORTH WINDS EXPECTED TO GRADUALLY EASE MONDAY AND
TUESDAY /AROUND 10-20 KNOTS MONDAY AND AROUND 5-15 KNOTS ON
TUESDAY/. WAVES OF 1-3 FT ARE FORECAST FOR TONIGHT...BEFORE
LOWERING TO 1-2 FT ON MONDAY AND LOWERING FURTHER TO 1 FOOT OR
LESS ON TUESDAY. SOME EROSION IS POSSIBLE THROUGH TONIGHT DUE TO WAVE
ACTION...ESPECIALLY ALONG NORTH FACING SHORELINES. THE LAKE LEVEL
WILL BE SLIGHTLY HIGHER ACROSS THE SOUTHERN HALF OF THE LAKE (2-5
INCHES) DUE TO CHANNELING/SEICHE EFFECTS.
FOR MORE INFORMATION ABOUT THE FLOODING CONDITIONS ON LAKE
CHAMPLAIN...PLEASE VISIT
HTTP:/WWW.ERH.NOAA.GOV/BTV/LAKE/FLOODINFO.PHP (MUST USE LOWER
CASE)
FOR BOATERS...MANY HAZARDS SUCH AS BREAKWATER AND OTHER ROCKS OR
OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...HIGH FLOW FROM RIVERS OVER THE
PAST FEW WEEKS HAS DELIVERED PLENTY OF DEBRIS INTO THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. LASTLY...THE NEARSHORE LAKE
TEMPERATURE HAS ONLY CLIMBED INTO THE 40S...WHICH COULD LEAD TO
POTENTIAL HYPOTHERMIC CONDITIONS IF FALLING IN THE WATER. DUE TO
THE ABOVE FACTORS...RECREATIONAL BOATING IS DISCOURAGED AT THIS
TIME.
&&
.CLIMATE...
BTV IS FAST APPROACHING THE WETTEST METEOROLOGICAL SPRING
(MARCH...APRIL...AND MAY) ON RECORD. THE CURRENT RECORD OF 15.46
INCHES WAS SET IN THE SPRING OF 1983. AS OF 5 PM SUNDAY
(5/15)...BTV HAS SEEN 14.86 INCHES THIS SPRING WHICH IS CURRENTLY
2ND PLACE. WITH CONTINUED RAIN OVERNIGHT...A NEW SPRING RAINFALL
RECORD MAY BE ESTABLISHED MONDAY MORNING.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH MONDAY EVENING FOR VTZ002>009-016>018.
NY...FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...RJS
NEAR TERM...BANACOS/RJS
SHORT TERM...RJS
LONG TERM...NEILES
AVIATION...NEILES/SLW
HYDROLOGY...
MARINE...
CLIMATE...
Hazardous weather outlook, May 15, 3:35 AM EST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 AM EDT SUN MAY 15 2011
NYZ026>031-034-035-087-VTZ002>009-016>018-160845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
435 AM EDT SUN MAY 15 2011
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ001-010>012-019-160845-
GRAND ISLE-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
435 AM EDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHWEST
VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
LIGHT TO MODERATE RAINFALL WILL CONTINUE THROUGH TONIGHT WITH THE
POTENTIAL OF AN INCH OR TWO OF ADDITIONAL RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LIGHT TO MODERATE RAINFALL CONTINUES INTO MONDAY WITH RAIN SHOWERS
POSSIBLE INTO MIDWEEK. AN INCH OF RAIN IS POSSIBLE IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Essex
- When
- May 16, 12:30 AM EST to 5:15 AM EST
- Where
- Essex County, 1.93 mi NE of Ausable Forks to 2.38 mi E of Keene Vly
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.452, -73.655
Heavy rainfall along a stalled frontal system caused minor flooding along the East Branch of the Ausable River. The river gage at Ausable Forks NY went above flood stage at 00:30 AM EST on May 16, and crested at 7.34 feet at 03:00 AM EST on the 16th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in Maine, May 16 to 18, 20111 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- High Wind in Montana, May 16, 20111 event
- Flood in Oregon, May 16 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309025.